Common Specialities
{{speciality.keyWord}}
Common Issues
{{issue.keyWord}}
Common Treatments
{{treatment.keyWord}}

Diabetes - Can Medication Make You Put On Weight?

Written and reviewed by
Dr. Anirban Biswas 94% (1338 ratings)
PGP In Diabetologist, Fellowship in Non-Invasive Cardiology, MD - Medicine, MBBS
Diabetologist, Delhi  •  24 years experience
Diabetes - Can Medication Make You Put On Weight?

The lifestyle condition, diabetes, is occurring in a substantial percentage of the population across the world, and quite a lot of research goes into the treatment options. If you experience a weight gain as you started taking medication for diabetes and wondering if there could be a correlation between the two, your observation is most likely correct as studies report that diabetic medication in some rare cases can lead to weight gains in some patients.

Weight gain due to insulin

  • Insulin is used to control blood glucose levels by enabling glucose absorption in the body. However, excess glucose in the blood can sometimes be not used as energy by the muscles and is often stored as fat. Moreover, many patients that take insulin to reduce blood sugar levels might be taking too much insulin, which leads to increased appetite, and it makes them eat much more than they normally would. If you happen to be putting on weight while being on insulin, it is recommended to consult your physician immediately to help control weight gain.
  • As the insulin runs through its course of treatment and reduces the blood glucose levels in the body, it should reduce an adult's appetite to normal, and the cravings for food will also reduce over time. It is also to be noted that low levels of blood sugar due to an overdose of insulin can lead to increased appetite and ask your physician to revise the insulin dosage can help.

Weight gain due to Sulphonylureas

  • Sulphonylureas is one of the most commonly prescribed medications for blood glucose control that works by stimulating a patient's pancreas to produce higher levels of insulin. By doing so, the body has access to more insulin, and it helps transfer glucose out of the blood and into cells which can be used as energy. Just like the health risks that are associated with taking insulin, if you happen to be putting on weight because of Sulphonylureas, you need to visit your physician immediately to seek treatment and bring the symptoms in check.
  • Steroid hormones are also recommended by many physicians in cases of high blood glucose, and they can have the same symptoms and effects as insulin or Sulphonylureas. Lower insulin levels always need to be supported by a healthy diet and proper lifestyle changes to allow the treatment to be effective.

So, if you notice any signs of weight gain while undergoing treatment for diabetes, you should consult your physician at the earliest to avoid further complications. It is important to not to cut back on the dosage of the prescribed medications to deal with the weight gain issue as it will not help and consulting a physician is the right way to go about it.

2940 people found this helpful